Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 63, NWS Key West, FL

June 23, 2021

NWS Key West, FL issued this special marine warning at Jun 23, 2021, 7:03 PM EDT. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 7:03 PM EDT (23:03 UTC)
Expired
Jun 23, 2021, 7:30 PM EDT
In force
27 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 21 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WHUS52 KKEY 232303
SMWKEY
GMZ035-044-054-232330-
/O.NEW.KKEY.MA.W.0063.210623T2303Z-210623T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
703 PM EDT Wed Jun 23 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from west end of Seven Mile
  Bridge to Halfmoon Shoal out 20 nm...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...

* Until 730 PM EDT.

* At 702 PM EDT, a strong thunderstorm was located over Joe's Tug,
  moving southwest at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Western Sambo, Vandenberg, Joe's Tug, Wood's Wall West Crack,
  Eastern Dry Rocks, Sand Key Light and Key West Sea Bouy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2457 8178 2445 8163 2421 8179 2436 8203
TIME...MOT...LOC 2302Z 039DEG 16KT 2446 8176 

HAIL...0.00IN
WIND...>34KTS

$$

Devanas
1 follow-up statement
517 
FZUS72 KKEY 232319
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
719 PM EDT Wed Jun 23 2021

GMZ035-232328-
/O.CAN.KKEY.MA.W.0063.000000T0000Z-210623T2330Z/
719 PM EDT Wed Jun 23 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...

The thunderstorm has moved out of the warned area in the nearshore 
waters south of Key West, including Hawk Channel south of Key West, 
and no longer poses a significant threat to boaters.

LAT...LON 2451 8185 2439 8167 2421 8179 2436 8203
TIME...MOT...LOC 2318Z 039DEG 16KT 2440 8181 

$$

GMZ044-054-232330-
/O.CON.KKEY.MA.W.0063.000000T0000Z-210623T2330Z/
719 PM EDT Wed Jun 23 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 730 PM EDT...

For the following areas...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...

At 718 PM EDT, a strong thunderstorm was located near Key West Sea
Bouy, moving southwest at 15 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Eastern Dry Rocks, Wood's Wall West Crack, Sand Key Light and Key
West Sea Bouy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2451 8185 2439 8167 2421 8179 2436 8203
TIME...MOT...LOC 2318Z 039DEG 16KT 2440 8181 

HAIL...0.00IN
WIND...>34KTS

$$

Devanas

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jun 23, 2:42 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 23, 2:42 PM EDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Key West FL
242 PM EDT Wed Jun 23 2021

.DISCUSSION...
Currently, there is a lull in convection across the entire Florida
Keys island chain as well as the nearshore and offshore waters.
However, relying solely on KBYX radar imagery for the short-term
forecast would be deceiving. There are likely bountiful residual
boundaries across the CWA. This is evident in the chaotic surface
wind observations, with most observations north of the island
chain reporting northeasterly flow, while those south of the
island chain are primarily southeast. Meanwhile the Florida
Mainland is lighting up like a Christmas tree, as a nearly-
stationary upper level trough remains draped across the region,
providing ample forcing for ascent.

The overall short-term forecast reasoning remains the same and is
largely supported by all available global and convective-allowing
numerical weather models. The convection over South Florida will
likely push an outflow boundary southward this evening. This will
interact with the aforementioned existing boundaries to provide a
good chance for showers and thunderstorms. Stratiform showers may
linger through much of the overnight hours. Thereafter, there may
be a lull in convection tomorrow morning, before yet another round
of active weather expected tomorrow afternoon and Thursday night.

Thereafter, the trough will lift out as a well-defined ridge
builds across South Florida and the Florida Keys. Forecast
guidance is suggesting a drying of the low- to mid-levels by
Friday evening. With little large-scale forcing for ascent for the
weekend and into early next week, have elected to go with near-to
or just above normal PoPs this forecast cycle and will punt finer
details to later cycles. It is worth mentioning that there will
likely be peaks and lulls in convection in this extended period
due to weak pulses of moisture and low-level vorticity.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. From synopsis, periods
of unsettled weather are expected tonight through at least
Thursday night due to the presence of an upper-level trough over
South Florida as well as an upper-tropospheric low in the vicinity
of Cuba. Thereafter, high pressure will bridge across the Florida
Keys marine zones, resulting in freshening east to southeast
breezes Thursday night through the weekend, with wind speeds
likely highest in the overnight and early morning hours.

&&

.AVIATION...
There is some uncertainty in the short-term forecast due to the
possibility of cloud-line development, however, have elected to keep
VCSH out for the rest of the afternoon. Convection moving off the
mainland may impact the terminals this evening so have inserted a
VCTS to account for this activity at 22Z for MTH and 23Z for EYW.
After the main activity moves out of the area near midnight, VCSH
was inserted through the end of the TAF period due to the higher
than normal rain chances expected tomorrow. Light surface winds will
back to the northeast overnight tonight, then become easterly by
tomorrow morning.

&&

.CLIMATE...
On this day in 1912, the daily record low temperature of 71F was
recorded in Key West. Temperature records date back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...BT
Aviation/Nowcasts....NB
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 23, 5:13 AM EDT, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
513 AM EDT Wed Jun 23 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-241000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
513 AM EDT Wed Jun 23 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected. The primary thunderstorm
hazard will be lightning strikes. A secondary thunderstorm hazard
will be locally strong wind gusts of 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered thunderstorms are expected. The primary thunderstorm
hazard will be lightning strikes. A secondary thunderstorm hazard
will be locally strong wind gusts of 30 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Kasper

In the hours before

Local storm report, Jun 23, 6:57 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
657 PM EDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     WATER SPOUT      2 NW BIG COPPITT KEY    24.62N 81.68W
06/23/2021                   LOWER KEYS IN MONR FL   NWS EMPLOYEE

            AN NWS METEOROLOGIST OBSERVED A THIN MATURE WATERSPOUT
            NORTH OF EAST ROCKLAND KEY. A PHOTO OF THE WATERSPOUT
            INDICATES THAT A SPRAY RING MAY HAVE BEEN VISIBLE JUST
            ABOVE THE HORIZON. MOVEMENT WAS TO THE SOUTH. VISIBILITY
            WAS OBSTRUCTED BY A NEARBY SHOWER BUT DURATION WAS
            ESTIMATED TO BE BETWEEN 5 AND 10 MINUTES.

&&

ROSS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:09 AM EDTSpecial Marine WarningKEY66 min
Jun 23, 9:23 AM EDTSpecial Marine WarningKEY52 min
Jun 23, 9:54 AM EDTSpecial Marine WarningKEY33 min
Jun 23, 6:25 PM EDTSpecial Marine WarningKEY35 min
Jun 23, 7:27 PM EDTSpecial Marine WarningKEY33 min
Jun 23, 7:56 PM EDTSpecial Marine WarningKEY13 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.